Extra Strength Tylenol® to Receive New Labeling in Wake of Lawsuits Related to Liver Damage


December 12, 2013

When most people contemplate the possibility of drug overdoses, the natural tendency is to focus on illegal street drugs like methamphetamine, ecstasy, heroin, cocaine and similar illicit drugs. The majority of fatal drug overdoses, however, involve legitimate drugs used for therapeutic purposes like prescription drugs and medications sold over-the-counter. Many consumers who take popular cold medications and over-the-counter (OTC) pain medications may not realize that use of these drugs can result in an inadvertent overdose and serious harmful effects.

The average consumer may not suspect that medications sold over-the counter (OTC) are potentially harmful because there is no need for a physician to prescribe or a pharmacist to fill a prescription to obtain the drug. However, acetaminophen, which is the active ingredient in Tylenol®, Nyquil®, Theraflu® and many other OTCs, is the leading cause of acute liver failure in the U.S. according to the FDA. The National Institutes of Health also reports that acetaminophen overdose is one of the most common forms of poisoning worldwide. Acetaminophen also is used in many prescription medications like Vicodin® which combines hydrocodone and acetaminophen. Accidental overdoses are fairly common so Johnson & Johnson (J&J), the parent company of McNeil-PPC Inc., which produces Tylenol®, will be placing a new warning on the cap of Extra-Strength Tylenol and other Tylenol products in the months ahead according to an online CNN report.

The new warning will include bright red lettering on the caps of the pills that advise consumers as follows: "Contains acetaminophen. Always read the label." The warning is presumably a response to increased scrutiny by the FDA over the risk of accidental overdose by consumers who take too many doses of acetaminophen products over a certain period of time. Acetaminophen overdoses also occur because there are over 600 OTC and prescription medications that contain acetaminophen so patients sometimes combine prescription drugs and OTC medications containing acetaminophen without realizing that both drugs contain this ingredient that can cause liver toxicity.

The FDA restricts the maximum dose of acetaminophen to 4,000 milligrams per day for adults. One Extra Strength Tylenol® gel tablet of the medication contains 500 mg. of acetaminophen. The federal agency advises consumers not to exceed the established daily limit and to avoid alcohol consumption when taking the medication. While the new label may be a response to lawsuits against J&J related to liver damage, including liver failure and wrongful death, some legal experts questions whether this step is sufficient to protect consumers from unintentional acetaminophen overdoses when taking Tylenol® and other medications containing acetaminophen.

Put Our Law Firm's Over 30 Years Experience to Work For You

If you or a loved one has suffered liver damage or liver failure that may be linked to an acetaminophen overdose, our Georgia defective drug attorneys have been representing injury victims for over thirty years throughout all of Georgia and the Southeast, including but not limited to all smaller cities and rural areas in the state. No matter where you are located our attorneys are just a phone call away, and we will even come to you. Call us 24 hours a day/7 days a week for your Free Consultation at 1-800-LAW-NEED (1-800-529-6333). You can also visit us online at www.montlick.com and use our Free Case Evaluation Form or 24-hour Live Online Chat.

Category: Personal Injury

Please Note:
Many of our blog articles discuss the law. All information provided about the law is very general in nature and should not be relied upon as legal advice. Every situation is different, and should be analyzed by a lawyer who can provide individualized advice based on the facts involved in your unique situation, and a consideration of all of the nuances of the statutes and case law that apply at the time.